Ohio, 2013

Flash Flooding and Hail in Ohio, July 8 to 9, 2013

July 8 to 9, 2013 · NWS ILN · 5 events in 3 counties and zones

An upper level disturbance helped to enhance showers and thunderstorms across central Ohio during the evening of July 8 and into the early morning hours of July 9. Some of these storms became strong to severe with damaging winds and sub severe hail the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance helped to enhance showers and thunderstorms across central Ohio during the evening of July 8 and into the early morning hours of July 9. Some of these storms became strong to severe with damaging winds and sub severe hail the primary threats. Later in the evening these storms continued to move slowly over the same areas, increasing the threat for heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 4:54 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 4:54 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
554 PM EDT MON JUL 8 2013

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL RESULT IN A CONTINUED
CHANCE OF THUNDERSTORMS THROUGH MID WEEK. A COLD FRONT WILL PUSH
THROUGH THE AREA WEDNESDAY NIGHT. BUILDING HIGH PRESSURE IN THE
UPPER MIDWEST BEHIND THE FRONT WILL BRING DRIER CONDITIONS FOR
THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE HAD SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN CWA AND ITS
ASSOCIATED COLD POOL GRADUALLY GET ENTRAINED TO THE FORECAST THAT
WAS ALREADY RUNNING.

SHOWERS AND THUNDERSTORMS ARE SPARKING AHEAD OF A RAPIDLY
WEAKENING CONVECTIVE COMPLEX MOVING THROUGH NORTHERN INDIANA
THIS AFTERNOON. WHILE THE MAJORITY OF OPERATIONAL MODELS DO NOT
HAVE THIS CONVECTION HANDLED WELL AT THE 12Z RUN...THEY ARE NOTING
A SURFACE LOW TRACKING EAST THROUGH MICHIGAN AND A TRAILING
CONVERGENT BOUNDARY IN NORTHERN OHIO. THIS BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM ACTIVITY OVERNIGHT. IN THE AIRMASS WE ARE
IN...ANY OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL IN
AN AREA THAT MAY NOT BE ABLE TO HANDLE IT. RAPID RUNOFF POTENTIAL
IN THE AREA OF THE WATCH IS COOINCIDENT WITH THE HIGHEST CHANCE
FOR RAIN AND LOWEST FLASH FLOOD GUIDANCE VALUES.

ERRED INITIALLY BY NOT INCLUDING FRANKLIN COUNTY IN THE WATCH.
UPDATED FORECAST AND WATCH INFORMATION TO INCLUDE THIS AS THE
RIVERS OVER DELAWARE COUNTY ARE RUNNING SOUTH AND FLASH FLOOD
GUIDANCE IN NORTH CENTRAL FRANKLIN COUNTY IS QUITE LOW WITH .5 1
HOUR AMOUNTS AND .75 3 HOUR AMOUNTS.

THERE SHOULD BE A DISTINCT CUTOFF IN THE STEADY/HEAVY RAINS OVER
NORTHERN CWA TONIGHT.

OVERNIGHT LOWS WILL BOTTOM OUT AROUND 70 UNLESS THE RAIN COOLED
AIR PUSHES READINGS INTO THE LOW AND MID 60S WHICH IS A REAL
POSSIBILITY OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
MODELS ARE IN DISAGREEMENT WITH THE EVOLUTION OF THE RAIN FROM
TONIGHT. CANNOT REMOVE A CHANCE FOR THUNDERSTORMS IN AN AIRMASS
THAT HAS BEEN EXTREMELY SUPPORTIVE OF THEM FOR THE PAST WEEK OR
MORE. HEAVY RAIN WILL BE A POSSIBILITY WITH ANY OF THESE
STORMS...AND THE CHANCES WILL REALLY INCREASE LATE WEDNESDAY AND
OVERNIGHT AS A DISTINCT COLD FRONT WITH UPPER LEVEL SUPPORT
CROSSES THE AREA. UNTIL THIS TIME...MORE OF THE SAME IS EXPECTED
AND HIGHS WILL GRADUALLY CREEP UPWARDS A DEGREE OR TWO EACH DAY.
NIGHTTIME LOWS WILL ONLY BE MITIGATED TO BE COOLER FROM STORMS
THAT MAY OR MAY NOT BE PRESENT AT TIMES...AT LEAST TUESDAY NIGHT.
OUTSIDE OF THE STORMS...THE AIRMASS WILL RETAIN HIGH DEWPOINTS AND
LIMIT NIGHTTIME DROPOFFS MUCH BELOW 70 DEGREES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
REGION WILL FIND ITSELF SPLIT BY A CDFNT AT THE BEGINNING OF THE
PERIOD. THE FRONT WILL BE LOCATED NEAR THE OHIO RIVER AT 12Z
THURSDAY. MODELS QUICKLY PUSH THE FRONT INTO THE APPALACHIANS AND
REPLACE IT WITH HIGH PRESSURE. THIS SHOULD MEAN SOME LINGERING
CONVECTION FOR THE MORNING HOURS OF THURSDAY IN THE EXTREME
SOUTH...WITH DRY CONDITIONS FOR THE N. MODELS DROP AN H5 S/W INTO
LAKE ERIE THURSDAY AFTN...BUT RIGHT NOW IT APPEARS THAT THE S/W WILL
PRODUCE JUST SOME AFTN CLOUDS AND NOT ANY AFTN SHOWERS.

HIGH PRESSURE WILL BUILD IN THURSDAY NIGHT AND WILL HOLD CONTROL
INTO SATURDAY NIGHT. THIS SHOULD ALLOW THE REGION TO BEGIN TO DRY
OUT.

RETURN FLOW BY SUNDAY WILL BRING THE RETURN OF SCT CONVECTION FOR
SUNDAY AND MONDAY. WENT WITH LOW CHC POPS FOR NOW.

HIGHS THURSDAY INTO SATURDAY WILL BE A FEW DEGREES EITHER SIDE OF 80
FOR THE REGION. BY SUNDAY AND MONDAY...HIGHS WILL RISE INTO THE
LOWER 80S. LOWS WILL BE IN THE LOWER 60S FOR THE FIRST HALF OF THE
PERIOD...THEN THE MID 60S FOR THE LATER HALF.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AROUND KCMH AND
KLCK THIS AFTERNOON. ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS
WILL APPROACH FROM THE WEST FOR LATER THIS AFTERNOON INTO THE
EARLY EVENING HOURS. ANOTHER DISTURBANCE WILL MOVE THROUGH THE
AREA LATE IN THE OVERNIGHT HOURS INTO THE EARLY DAYTIME HOURS ON
TUESDAY WITH ADDITIONAL SHOWER AND ISOLATED THUNDERSTORM ACTIVITY.
VSBYS MAY BE REDUCED IN SOME OF THE HEAVIER SHOWER ACTIVITY. IN
ADDITION SOME FOG WILL BE POSSIBLE OVERNIGHT AT KLUK AND KILN.

OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE TUESDAY. GOOD CHANCE OF
THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH LATE
     TONIGHT FOR OHZ026-044>046-055-056.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Jul 8, 3:20 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT MON JUL 8 2013

OHZ026-044>046-056-092030-
HARDIN-LOGAN-UNION OH-DELAWARE-LICKING-
420 PM EDT MON JUL 8 2013

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION TONIGHT.
VERY HEAVY RAINFALL OR A STEADY MODERATE RAINFALL MAY CAUSE
LOCALIZED FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-OHZ034-035-042-043-051>054-060>065-073-074-092030-
WAYNE-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-CHAMPAIGN-CLARK-MADISON-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
420 PM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS IN AND AROUND THE AREA MAY PRODUCE HEAVY
RAIN TONIGHT...POSSIBLY CAUSING ISOLATED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ055-092030-
FRANKLIN OH-
420 PM EDT MON JUL 8 2013

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION TONIGHT.
VERY HEAVY RAINFALL OR A STEADY MODERATE RAINFALL MAY CAUSE
LOCALIZED FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-092030-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
420 PM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WEDNESDAY EVENING INTO EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 115 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Fairfield

When
July 8, 7:34 PM EST to 8:34 PM EST
Where
Fairfield County, Baltimore
Reported by
Trained Spotter
Coordinates
39.850, -82.600

Flooding of low lying areas was occurring with 3 to 4 inches of water in some streets due to heavy rainfall.

Hail, Auglaize

When
July 8, 8:40 PM EST to 8:44 PM EST
Where
Auglaize County, 0.52 mi E of Waynesfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -83.970

Thunderstorm Wind, Auglaize

When
July 8, 9:32 PM EST to 9:36 PM EST
Where
Auglaize County, 0.87 mi SE of St Johns
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.540, -84.070

A few 4 to 6 inch diameter branches were downed due to thunderstorm winds.

Flash Flood, Auglaize

When
July 8, 9:58 PM EST to 10:58 PM EST
Where
Auglaize County, 1.05 mi W of Cridersville to 2.79 mi SE of Cridersville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.650, -84.150

Up to 3 feet of rushing water was reported in some locations near Cridersville due to heavy rainfall.

Flash Flood, Hocking

When
July 9, 2:00 AM EST to 3:00 AM EST
Where
Hocking County, 4.19 mi NW of Logan Owens Fld Arpt to 1.05 mi W of Logan Owens Fld Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.637, -82.432

Several roads were closed north of Logan overnight due to high water caused by heavy rainfall. These roads included State Route 93, Bremen Road, Beach Camp Road, and Bear Run Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464785, 464779, 464781, 464782, 464787.